Wyoming, 2017

Winter Storm and Winter Weather in Wyoming, April 9 to 10, 2017

April 9 to 10, 2017 · NWS UNR · 4 events in 4 counties and zones

A strong, fast-moving system brought rain and snow to northeastern Wyoming. Rain changed to snow during the late afternoon and early evening and continued into the night before ending.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong, fast-moving system brought rain and snow to northeastern Wyoming. Rain changed to snow during the late afternoon and early evening and continued into the night before ending. The heaviest snow fell across portions of northern Campbell County and the Bear Lodge Mountains, where as much as eight inches were reported. Accumulations of four inches fell across the rest of far northeastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 9, 2:57 PM MST, 3 minutes earlier.

Area forecast discussion, Apr 9, 2:57 PM MST, 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
357 PM MDT Sun Apr 9 2017

.SHORT TERM...(This Evening Through Monday Night)
Issued at 358 PM MDT Sun Apr 9 2017

Current surface analysis shows frontal boundary settling across
the area, with low pressure developing along it over the Black
Hills area. Upper level analysis shows trough over the northern
high plains, with low pressure now over northeast WY. Shortwave
energy ahead of the low has produced showers and some
thunderstorms across the area, with most of the activity now over
northern and eastern portions of the area. Some dry slotting has
developed behind it over the rest of the area, with drier
conditions for the time being. As the low moves east, pcpn on the
back side of the low will begin to wrap into the area from the
north and west. Temps currently range from the mid 30s over the
higher Black Hills and Campbell County to the lower 60s in south
central SD. Northwesterly winds are starting to increase over
western areas as the pressure gradient tightens behind developing
low.

Models in somewhat better agreement at this point, especially with
regard to the track of the system, but still some minor issues with
timing, location of heavier pcpn tonight, and advection of colder
air through at least the evening hours. EC and NAM still somewhat
colder compared to the GFS. The latest forecast generally follows a
blend, more favored toward the EC. Have expanded the winter wx
advisories this afternoon to cover the rest of northeast WY and the
rest of the foothills and adjacent plains across the Black Hills,
where there is more confidence that at least some light
accumulations of snow will develop, with up to several inches
possible in these areas. Have raised snowfall amounts over the Black
Hills as well, especially the northern hills, where around a foot is
likely over the higher elevations and 6 inches or more elsewhere
over most of the warning area. The Rapid City area could see as
little as an inch or two of snow late tonight as pcpn switches over,
but several inches are certainly possible, especially toward the
foothills, if the pcpn turns over earlier overnight. A change over
to snow and some light snow accumulations are likely over the rest
of western and south central SD late tonight/early Monday before the
system exits in the morning. Gusty winds overnight across parts of
the plains could produce patchy blowing snow. Lows overnight will be
in the mid 20s to lower 30s. The good news is this system will bring
beneficial pcpn to most of the area. Pcpn amounts from today through
early Monday will range from a half inch to over an inch and a half
over much of the area, with the highest amounts generally over the
northern Black Hills area.

Conditions will improve quickly Monday morning from west to east,
with decreasing clouds into the afternoon. Highs will mostly be in
the 40s, with some 30s over the Black Hills. Winds will become
variable and relatively light as they turn to the southeast late in
the day and evening.

.LONG TERM...(Tuesday Through Sunday)
Issued at 358 PM MDT Sun Apr 9 2017

Mainly dry and milder conditions will develop for the rest of the
week as a weak ridging pattern remains over the region. A few
rain or snow showers are possible in some areas late Tuesday night
and Wednesday morning with a weak disturbance. The next system
after that could bring some spotty shower activity and gusty winds
Thursday night and Friday, but the system will mostly pass north
of the region. The warmest days of the week look to be Thursday
and Friday, with highs in the 60s and 70s. Temperatures closer to
average are forecast for next weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1123 AM MDT Sun Apr 9 2017

A strong system will affect the area today, with MVFR/local IFR
ceilings in light rain developing far west and spreading
eastward. Shra and sct/isold TS can be expected on the SD plains
this afternoon, with local VIS restrictions possible. Rain will
change to snow late this afternoon over northeast Wyoming and the
Black Hills with IFR/LIFR conds. A rain/snow mix can be expected
further east tonight, esp near the Black Hills with IFR/local LIFR
conds possible. Gusty NW winds can be expected over NE WY this
afternoon, and western SD tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 8 AM MDT Monday for SDZ024-028.

     Winter Weather Advisory until 6 AM MDT Monday for SDZ029.

     Winter Weather Advisory from midnight tonight to 8 AM MDT Monday
     for SDZ026-027-030-031-041-074.

     Winter Weather Advisory from 9 PM this evening to 8 AM MDT
     Monday for SDZ012-025-072-073.

WY...Winter Storm Warning until 8 AM MDT Monday for WYZ057.

     Winter Weather Advisory until 6 AM MDT Monday for WYZ054>056-058-
     071.

&&

SHORT TERM...26
LONG TERM...26
AVIATION...Johnson
Hazardous weather outlook, Apr 9, 1:55 PM MST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
255 PM MDT Sun Apr 9 2017

SDZ001-002-013-014-101300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-
255 PM MDT Sun Apr 9 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

Rain will change to snow late tonight. An inch or two of wet snow
will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will end early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>056-058-071-101300-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
255 PM MDT Sun Apr 9 2017

This Hazardous weather outlook is for portions of northeast
Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will continue to develop late this afternoon and tonight.
Generally 3 to 6 inches can be expected, with the higher amounts
north of I-90. Locally higher amounts possible towards the Black
Hills.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-101300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
255 PM MDT Sun Apr 9 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will continue to develop late this afternoon and tonight.
Generally 4 to 8 inches of heavy wet snow can be expected, with
locally higher amounts above 6000 feet.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The snow will end early Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-042>044-046-047-049-101300-
Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
255 PM MDT Sun Apr 9 2017 /355 PM CDT Sun Apr 9 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon. Severe
weather is not expected, but some storms could contain small hail.

Rain will mix with or change to snow late tonight. An inch or two
of wet snow will be possible overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will end Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-025>027-029>031-041-072>074-101300-
Butte-Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-
Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
255 PM MDT Sun Apr 9 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Rain will change to snow late tonight. 1 to 3 inches of wet snow
is expected, with locally higher amounts in the foothills.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will end Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 9, 3:00 PM MST to April 10, 2:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
April 9, 5:00 PM MST to April 10, 4:00 AM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Western Crook

When
April 9, 6:00 PM MST to April 10, 3:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Weston

When
April 9, 6:00 PM MST to April 10, 3:00 AM MST
Where
Weston forecast zone
Reported by
CoCoRaHS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679450, 679454, 679451, 679457.